Pain after eyelear injections

Every time I have an eyelear injection I experience severe pain. Then after the numbing drops have worn off the pain becomes very severe to the point where I'm rolling around and on the point of vomiting - the pain in my eye is almost unbearable. This goes on for three days and nights.

I made a fuss at my last appointment but I could tell the consultant didn't believe me and considered me to be an attention seeking old woman - although she did agree to give me extra numbing drops before the procedure. It made no difference.

I already take co codamol with tramadol as a back up, for severe arthritis so the suggestion that I should take paracetamol if I experience any 'discomfort' is a bit of a waste of time. She insists she is using the most effective anesthetics available and there is nothing she can do. I have therefor to consider stronger pain relief for the three days following the injection. I can stand the pain of the injection itself as its no worse than the one you get at the dentists - but the following days are unbearable, it feels as though there is a piece of grit the size of a pea in my eye which scratches and burns whenever I move my eyes.

I had both cataracts removed without any problems at all.

As there is nothing the surgeon can do before the injection, I am looking for medication to use afterwards, so with this in mind I have made an appointment with my GP next week to see if I can get some self administered numbing drops, or stronger medication, but I do not know what to ask for - can anyone tell?

I am in despair over the fact the no one believes me!. I am surely not alone here?

I am at the point of discontinuing the treatment.

8 Replies

oldestnewest
  • Hi exdancer, it sounds like your eye is irritated by the iodine. That's the grittiness. Make them give you lots more rinsing afterwards. Also soothing drops afterwards. My gp prescribes soothing drops for me (hypromellose & Hylotear) and I use them daily. It should make a difference but if it doesn't work then ask them not to use iodine. They can use chlorhexidine instead.

    I used to have the same issue but since insisting on extra rinses etc everything has been fine.

    There is a chance your eye has been scratched but that's not usually every inj so I think the iodine is culprit.

    Good luck x

  • It sounds as if you are reacting to the betadine antiseptic which incorporates iodine but I would have expected the doc to have understood that. For many people using diluted betadine and a thorough wash around the eye post injection resolves the problem. Worth asking if that can be done. Failing that repeatedly washing it yourself ASAP after the shot might help.

    One other option could be to ask if a different anaesthetic can be used, most clinics have at least 2 available. Increasing the number of drops can create a problem in itself by causing irritation. In reality, the anaesthetic is designed to be effective with a single drop although most places seem to err on the side of caution and administer several.

    The clinic ought to be be receptive to your discomfort. Don't feel reticent about expressing your concern, you are their patient.

    As you suggest, co-codamol is more effective as a painkiller than paracetamol. An odd suggestion for her to make.

  • Hello exDancer,

    So sorry to learn about your pain after your Eylea injections. sadly this sometimes does happen.

    I think the other posters are probably right in that you have an allergy to the iodine based antibiotic drops (used to prevent infection).

    The following link is to our factsheet about the various causes of post injection pain, including an allergic reaction to 'Betadine';

    macularsociety.org/sites/de...

    If you would like a hard copy, please call our helpline 0300 30 30 111 (9.00am to 5.00pm Monday to Friday).

    Best wishes

    Macular Society

  • Hi ex Dancer.

    You poor thing! I feel for you. The soreness really should not last for days and it is a great pity that they won't listen to you. You ought to make a formal complaint - then they will have to listen.

    My eye always feels sore when the aenestetic wears off. Because it is sooo uncomfortable I always go to bed afterwards and sleep it off, so to speak. Resting the eye and keeping it closed helps me and by the next day it feels much better. Every little tip may help you and I agree with the other posters in what they are saying.

    Hope things improve for you, but don't give up. The consequences may be worse. Good luck. x

  • Do ask for diluted betadine 50% with irrigation after the initial iodine drop, then post procedure, copious irrigation. I would also suggest you use something like thealoz duo drops when you get home. Do not be put off by attitude of the physician!

  • Hi exDancer, i have read the comments and agree it can be iodine related , i had very similar pain after every inj, have you noticed when "marking" the eye before an inj some can be a bit heavy handed , this was my problem, i felt very similar pain as you...but since having a different injector it has stopped ....he has done both eyes on 3 occasions and its wonderful to have pain free eyes ...just thought it worth mentioning ...i hope its sorted quickly for you xx

  • My usual GP has left the practise but I saw a different lady today when I went to ask if there was anything the surgery could do to help. I admit I was hoping for some stronger painkillers or maybe some self administered anesthetic eye drops. She wrote a letter for me to hand to the consultant at my next injection appointment next week asking for an alternative to the iodine wash, but that was all she could suggest. The suggestion of my self using eye drops was absolutely rejected.

    However, she did listen, and did believe me which went a long way to re-assuring me.

    Bought a bottle of gin on the way home (!)

  • I just cannot believe it!

    The consultant replaced the iodine with chloro-something and I had no pain!

    OK, I felt the injection and my eye was a bit sore and hot the next morning, but nothing at all like the agony of the last two injections. The relief is indescribable! I hadn't realised how much this had affected me and how much it had crept into my every day life. I feel as though a huge black cloud has lifted.

    I had some gin anyway - to celebrate :-)

    I'm going to suggest to the hospital they they put a little note in their literature to the effect that if the patient experiences pain (OK they can put 'discomfort' if they're afraid of the word 'pain') in the days following the procedure, they should ask their consultant for iodine free antiseptic to be used.

You may also like...